What causes pericardial effusion?

default
Posted on Mon, 22 Dec 2014 in Hypertension and Heart Disease
Question: Hi..my father aged 72yrs has been on HTN medicines since last 15+ yrs. However, last monday his BP went on the lower side (100/70) and on admission to CCU was later diagnoised as having Pericardial Effussion. On the same day his Serum Creatinine level was 2.8, RBSG was around 190+, and esoinophill was 34%. Once his BP stabilized, a cathertr procedure was done to remove the liquid; its been 5 days since then and his BP has stabilised at 140/90, RBSG at 130+ and esoinophill was at 18% at discharge. Why is this sudden change in his BP (his HTN meds are on hold now), what lead to Pericardial effusion and what next ?
doctor
Answered by Dr. Rakesh Madhyastha 6 hours later
Brief Answer:
Most likely infective eitiology

Detailed Answer:
Hello

Thanks for the query

I am happy that intervention was done at the right time for your father. The most common cause for pericardial effusion is infection. Infection can be viral or bacterial in nature. The pericardial effusion would have been sent for analysis and based on that one can determine the cause for the effusion. Since the eosniophils were high I suspect parasitic etiology as well.

The effusion would have caused fall of blood pressure and the fall of blood pressure would have raised the serum creat, often known as ischemic Acute tubular necrosis.

I would want to start calcium channel blockers ( anti hypertensives) at this moment. Wait for the effusion report and treat accordingly. Once the drain reduces the catheter can be removed.

I hope I was of help, if you have any further queries please get back to me

Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Rakesh Madhyastha 2 days later
Thanks Doc for your response. All the TB tests (Mantoux SMEAR/ADA/TB-PCR) have come either negative or Normal. His BP is also stabilised at 150/90 and doctor has advised Betacard 25mg [1-0-1]. However, his eosinophil is now high again at 44% while the total WBC count has been stable @ 13000+ /cumm.
doctor
Answered by Dr. Rakesh Madhyastha 6 hours later
Brief Answer:
Unlikely to be Tuberculosis

Detailed Answer:
Hello

Thanks for getting back

It is unlikely to be tuberculosis because in tuberculosis it is typically the lymphocytes which are raised and not eosinophils.
If you could get back to me with the reports of the effusion I could give you a second opinion on that.
High eosinophil count is usually due to allergy or parasitic infection. If I were to be your doctor I would have given Ivermectin suspecting a parasitic infection.

I am happy that your father is improving, I wish him a speedy recovery

Regards
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
default
Follow up: Dr. Rakesh Madhyastha 26 hours later
thanks Doc; I have attached the discharge summary reports. Our Doc is insisting that we continue with the Rinizide Forte DT and Ethambutol course although all the TB tests have come negative - and this is worrying me if the diagnosis is in the right direction as my father is showing side effects (like motions, omitting, acidity etc) of these drugs.
doctor
Answered by Dr. Rakesh Madhyastha 42 minutes later
Brief Answer:
Anti Tb medications are essential

Detailed Answer:
Hello

Thank you so much for attaching the discharge summary, it solved so many of my confusions. Your doctors have done the right thing by starting anti tb medications as the most common condition for causing pericardial effusion especially in patients with chronic kidney disease is tuberculosis. Besides, they have mentioned that the pericardial effusion was predominantly lymphocytic in nature. I suggest that anti tb medications should be continued until ADA/TB PCR arrives.

Acidity is common with these drugs, I have seen my patients do well on esomeprazole ( Neksium) once a day before breakfast on an empty stomach

I also recommend your father to get a liver function test done after 1 week of treatment as some patients develop liver dysfunction with anti tb medications.

I hope I was of help, please feel free to get back to me anytime for clarifications

Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Rakesh Madhyastha 11 minutes later
Thanks Doc. ADA is normal and TB-PCR is negative.
doctor
Answered by Dr. Rakesh Madhyastha 16 minutes later
Brief Answer:
Follow up

Detailed Answer:
Hello

I would still go ahead and treat with anti tubercular drugs. It is always better to treat than wait and watch for worsening and re accumulation of tubercular effusion

Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Rakesh Madhyastha

Nephrologist

Practicing since :2009

Answered : 4360 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,  
Lab Tests
Medical Topics ,  

Recent questions on  Serum creatinine

doctor1 MD

My father is 70 years old and has been detected with out of bound reports for some of the Tests related to Kidney . Attached are prescriptions and...

doctor1 MD

I'm a 30 year old female with no prior health problems. For the last year or so I have had bouts or severe pitting edema in my legs and feet to the...

doctor1 MD

I am a 41 year old male in good health. I have GERD from which I have taken Proton pump inhibitors since 2005. I am concerned about the possibility...

doctor1 MD

hello doc. my father is a diabetic and a b.p patient. currently his serum creatnine is 2.1 , blood urea is 56 , potassium is 6.3 , na is 139 uric...

doctor1 MD

my mother is 62yrs old. her serum creatine :2.9, blood urea:63,sodium:118,potassium:2.4. her whole body is full swelling. urine is very less....

doctor1 MD

Dr. Shantharam, I am 53 yrs. old male Normotensive but suffering with NIDDM since 1987. BMI is 21. Incidentally the Serum Creatinine was detected...

doctor1 MD

Hi Doctor, I have diagnosed recently igA Nepthropathy after a renal biopsy , my serum creatinine level is 1.89mg/dl & protein in the urine is...

Get personalised answers from verified doctor in minutes across 80+ specialties

127 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2